Minimizing Turns for Discrete Movement in the Interior of a Polygon


Journal Article

The problem of movement in two-dimensional Euclidean space that is bounded by a (not necessarily convex) polygon is considered. Movement is restricted to be along straight line segments, and the objective is to minimize the number of bends or “turns” in a path. Most past work on this problem has addressed the movement between a source point and a destination point. An 0(n *log (n)) time algorithm is presented for computing a data structure that represents the minimal-turn paths from a source point to all other points in the polygon. An advantage of this algorithm is that it uses relatively simple data structures and is practical to implement. Another advantage is that it is easily generalized to accommodate the movement of a disk of radius r>0. Copyright © 1987 by The Institute of Electrical and Electronics Engineers, Inc.

Full Text

Duke Authors

Cited Authors

  • Reif, JH; Storer, JA

Published Date

  • January 1, 1987

Published In

Volume / Issue

  • 3 / 3

Start / End Page

  • 182 - 193

International Standard Serial Number (ISSN)

  • 0882-4967

Digital Object Identifier (DOI)

  • 10.1109/JRA.1987.1087092

Citation Source

  • Scopus